14-year-old boy with painful nail changes.

Authors:
Shudeshna Nag
Shudeshna Nag
University of Toronto
Canada
Miriam Weinstein
Miriam Weinstein
Hospital for Sick Children
Canada
Saul Greenberg
Saul Greenberg
Sick Kids Hospital

Pediatr Rev 2015 Mar;36(3):e8-10

Pediatric Medicine Division, Sick Kids Hospital, Toronto, Ontario, Canada.

Doxycycline is a classically implicated cause of phototoxic reactions. Photo-onycholysis is a rare manifestation of phototoxicity. Nail changes may typically include nail pain, subungual hemorrhages, or distal onycholysis. Self-resolution can be expected in 3 to 6 months. Patients prescribed doxycycline should be counseled about the potential for phototoxicity and the need for appropriate sun protection while taking the medication.

Download full-text PDF

Source
http://dx.doi.org/10.1542/pir.36-3-e8DOI Listing
March 2015

Publication Analysis

Top Keywords

nail changes
8
typically include
4
include nail
4
nail pain
4
counseled potential
4
changes typically
4
expected months
4
manifestation phototoxicity
4
phototoxicity nail
4
potential phototoxicity
4
doxycycline counseled
4
pain subungual
4
onycholysis self-resolution
4
months patients
4
self-resolution expected
4
distal onycholysis
4
patients prescribed
4
subungual hemorrhages
4
prescribed doxycycline
4
hemorrhages distal
4

Similar Publications

Drug-induced photo-onycholysis: an often-neglected phenomenon.

Intern Med J 2013 Dec;43(12):1349-50

Division of Dermatology, University Medicine Cluster, National University Hospital, Singapore.

View Article
December 2013

Photo-onycholysis caused by an unusual beach game activity: a pediatric case of a side effect caused by doxycycline.

Pediatr Dermatol 2014 Jan-Feb;31(1):e26-7. Epub 2013 Sep 9.

Division of Dermatology, Department of Specialized, Experimental and Diagnostic Medicine, University of Bologna, Bologna, Italy.

Photo-onycholysis caused by doxycycline has rarely been reported in children. We present the case of a boy who loved to play pinball while at the beach, holding tightly to the machine. He developed a photo-onycholysis predominantly on his thumbs while he was being treated with 20 mg/day of doxycycline, a low dose but enough to trigger the photoreaction. Read More

View Article
September 2014

[A boy with nail abnormalities].

Ned Tijdschr Geneeskd 2013 ;157(27):A6429

Maasstad Ziekenhuis, afd. Dermatologie, Rotterdam, the Netherlands.

A 12-year-old boy consulted the dermatologist for nail abnormalities. Three weeks earlier, he was treated with doxycycline 100 mg BID for 10 days because of erythema chronicum migrans. Following sun exposure, the patient had developed distal onycholysis surrounded by a hyperpigmented zone. Read More

View Article
December 2013

[Photo-onycholysis observed in connection with doxycycline for malaria prophylaxis].

Ugeskr Laeger 2011 Feb;173(9):661-2

Dermato-venerologisk Afdeling, Bispebjerg Hospital, Denmark.

We present two cases of phototoxic onycholysis secondary to doxycycline treatment as malaria prophylaxis. Onycholysis is a rare side-effect to treatment with doxycycline and other tetracyclines. Some physicians are unaware of this risk. Read More

View Article
February 2011